manuscripta mathematica

, Volume 63, Issue 2, pp 193–207 | Cite as

The uniqueness for minimal surfaces inS3

  • Miyuki Koiso


We give a sufficient condition on a Jordan curve Γ in the 3-dimensional open hemisphereH ofS3 in terms of the Hopf fibering under which Γ spans a unique compact generalized minimal surface inH. The maximum principle for minimal surfaces inS3 is proved and plays an important role in the proof of the uniqueness theorem.


Maximum Principle Number Theory Minimal Surface Algebraic Geometry Topological Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    T. Bonnesen and W. Fenchel: Theorie der Konvexen Körper, Chelsea Publishing Company, New York, 1948Google Scholar
  2. [2]
    D. Gilberg and N. S. Trudinger: Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin-Heidelberg-New York-Tokyo, 1983Google Scholar
  3. [3]
    R. D. Gulliver II:Regularity of minimizing surfaces of prescribed mean curvature, Ann. of Math.97, 275–305 (1973)Google Scholar
  4. [4]
    R. D. Gulliver II, R. Osserman, and H. L. Royden:A theory of branched immersions of surfaces, Amer. J. Math.95, 750–812 (1973)Google Scholar
  5. [5]
    H. B. Lawson, Jr.:The global behavior of minimal surfaces in S n, Ann. of Math.92, 224–237 (1970)Google Scholar
  6. [6]
    W. H. Meeks III:Uniqueness theorems for minimal surfaces. Illinois J. Math.25, 318–336 (1981)Google Scholar
  7. [7]
    C.B. Morrey, Jr.: Multiple Integrals in the Calculus of Variations, Springer-Verlag, New York, 1966Google Scholar
  8. [8]
    J. C. C. Nitsche:A new uniqueness theorem for minimal surfaces, Arch. Rat. Mech. Anal.52, 319–329 (1973)Google Scholar
  9. [9]
    T. Radó:Contributions to the theory of minimal surfaces, Acta Litt. Sci. Szeged6, 1–20 (1932)Google Scholar
  10. [10]
    M. Sakaki:A uniqueness theorem for minimal surfaces in S 3, Kodai Math. J.1, 39–41 (1987)Google Scholar
  11. [11]
    A. Tromba: On the Number of Simply Connected Minimal Surfaces Spanning a Curve, Mem. Amer. Math. Soc.194 (1977)Google Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • Miyuki Koiso
    • 1
  1. 1.Department of MathematicsOsaka UniversityOsakaJapan

Personalised recommendations